Neuropathy: an unexpected start

My blood sugar averages have been ranging from 130-140 for quite a while now. Ever since I started on the CGM, I’ve seen an increase in the number of BG readings in the “normal” range.

Still, in the past few months I started feeling a discomfort in the sole of my feet. Since I have had relatively acceptable blood sugar control, I assumed that it couldn’t be neuropathy. Well, I was wrong. Today I went to to the podiatrist and he said this actually happens and all I could do at this point was:

  1. Continue doing what I know to do to maintain the best possible glycemic control I could.
  2. Possibly take a medication to help with the discomfort associated with neuropathy.

He talked to me about Cymbalta, which I have read others in the community take to help with neuropathy (along with depression symptoms). Since I am on a mild dose of an antidepressant, I will be checking with my endo before starting with Cymbalta. If you have any experiences with Cymbalta for neuropathy pain, I’d love to hear your take on it.

Manny, I’m really sorry to hear this news. I’ve had diabetes since 1967, and I don’t have neuropathy, and here you’ve only had your diabetes a few years, and now this. Diabetes doesn’t play fair. I’m sure you will hear from members of the community who can give you some practical advice, all I can give you now is a virtual hug, little brother, and sending strong healthy vibes your way.

Thanks, big sis!!

Manny, I’m sorry to hear your news. I hope the Cymbalta works well for you. Please keep us posted on how it works and if you notice any difference. You are an amazing example to our community. I hope that it will work well for you and prevent it from getting worse. Thanks for all you do! Traci–DiabeticParents.org

Thanks, Traci!

Manny,

I’m so sorry to hear that! I’m like Marie though Diabetes don’t play fair. Your great for all of us and this community if it hadn’t been for you it wouldn’t be here. THANK YOU!! I really don’t have any advice right now but my prayers will be with you!

Manny, I’m so sorry to hear about this. Lots of hugs to you!

I don’t know anything about Cymbalta, but two treatments that I have heard to be effective:
(1) some lamp treatment that was advocated by Cody
(2) high doses (25mg /day for a couple week) of fat soluble vitamin B1 (thiamine, also called benfotiamine). This is a common treatment used in Germany (actually I think they give thiamine intravenously). Perhaps you can see if your doctor will test to see if you have a thiamine deficiency or ask about taking these supplements. It is quite common among people with diabetic neuropathy. Regular B1 vitamins in not sufficient to do the job, but if you take too much fat soluble thiamine, you won’t pee it out. So you should ask a doctor before trying this (even though I didn’t).

I was got pain in the sole of my feet and before I could get to the doctor, I started treating with thiamine daily for a few weeks, then went to the same dose once a week as preventative.

Click here and here and here and here and here.

The podiatrist mentioned a B-complex multivitamin too. Doesn’t that increase your appetite significantly too?

I second Danny’s comment about Alpha Lipoic Acid. I also take this (though not daily). Dr. Bernstein now recommends “Insulow”, which contains R-Alpha Lipoic Acid (which is slowly absorbed, so you don’t just create expensive pee) and biotin, which is needed together with ALA.

Wow, I sound like a supplement freak. Maybe I am.

Basic water soluble B vitamins were shown to have no effect because they produce very little “bioavailable” (usable) vitamin B in the body.

I had no idea about b6 causing neuropathy. Thanks for the new info Danny.

I’ve tried Cymbalta, but it was for depression not neuropathy. It had a sedating effect on me, in fact I was on it for a couple of years, but got off of it because it was making me too sedated.

I do have some occasional “ant races” on my shins that I’ve noticed more often since coming off of it as well as just more general aches and pains, so it can help with pain. Since coming off it, I’m trying amytriptylane which is actually one of the older tri-cyclic antidepressants but is now used for nerve pain and it has helped. I also get a months worth of those for about $3, so it is cheaper than the Cymbalta. Thinking about it tho, I think the Cymbalta was probably more effective overall, I just didn’t like the sedated feeling.

Oh, and coming off Cymbalta sucked. I went from 60mg to 30mg to 0 over a period of about 6 weeks and I was definitely feeling withdrawal, I was really really cranky.

Hang in there, bro

Well… I will be reading more about the supplement options you guys wrote about.

I know I definitely don’t want to be all sedated or much less really, really cranky as Scott says. Is it possible to get any crankier, bro? :stuck_out_tongue:

oh yes, my padawan learner… oh yes

Well… master: I shall listen to you! :slight_smile:

Much to learn of the living crank, you do

/wink

Now you sound like a cranky Yoda! :smiley:

hmmm… ■■■■■-slap you I will

i use insulow with really no noticeable change in the nuropathy. I also use lyrica with no noticeable change. If anything things are getting a little worse. Now here is the good news, I have had nuropathy for 16 years and it has gotten a little worse as things have gone on, so a quick onset is not necessarily going to happen. I know my mom had a tough run of neropathy and it got bad quick. This has not been my experience, and frankly when I was first diagnosed I was scared to death, so, I hope my slow progress gives some hope that it does not have to be real bad real quick.

I do suggest a couple of things, my hands get so cold (Indiana) and I keep some gloves in the car even into spring. Also, my feet get so cold it is really tough, so I sleep with a pair of socks next to the bed just in case I get uncomfortable. My biggest issue is my back, who ever heard of nuropathy in ones back? If any of it hurts it is the lower back.

My overall advice, nurepothy is not the end of the world, watch your feet carefully use lubriderm on your feet and hands as needed, if the drugs help, use them, if not spend your money on better stuff.

rick phillips

Hi Manny - So sorry to hear about this. I haven’t had neuropathy in my feet, but did have some plantar facititis, which PWD are more susceptible to. I do have a little in my toes. I will share that taking the high RX doses of Vitamin D helped A LOT with all kinds of aches and pains. I also take B, ALA, calcium, and magnesium that I am convinced helps BUT, the number one thing that makes a difference is exercise in which I use my feet - walking, bicycling, etc. It seems the more I use them, the healthier they are. Hope that helps.

Cheri

Well here I am outguessing the doc again, but are they sure it’s not plantar fasciitis?

I took the max recommended dose of cymbalta for about 2.4 years, for depression. Never had any issues while on it, but it lost its effectiveness as a brain med and I had to switch to something else. Yeah, it’s expensive.